Alert archive / Louisiana / Flash Flood Warnings in 2020
Flash Flood Warning 79, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 8, 2020, 7:45 AM CDT for East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 7:45 AM CDT (12:45 UTC)
- Expired
- Jul 8, 2020, 10:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Morehouse Parish, LA, West Carroll Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 189 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:30 AM CDT | FLASH FLOOD | Bastrop, LA | FLOODING REPORTED ON E PECAN AVE AND E MADISON AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 0.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
632
WGUS54 KJAN 081245
FFWJAN
ARC003-017-LAC035-067-123-081545-
/O.NEW.KJAN.FF.W.0079.200708T1245Z-200708T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
745 AM CDT Wed Jul 8 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southern Ashley County in southeastern Arkansas...
Southwestern Chicot County in southeastern Arkansas...
North Central East Carroll Parish in northeastern Louisiana...
Morehouse Parish in northeastern Louisiana...
Northern West Carroll Parish in northeastern Louisiana...
* Until 1045 AM CDT.
* At 744 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Bastrop, Lake Providence, Wilmot, Oak Grove, Jones, Galion,
Berlin, Beekman, Millikin, Shelburn, Gassoway, Mer Rouge,
Kilbourne and Bonita.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3310 9212 3306 9119 3295 9120 3293 9121
3291 9120 3284 9120 3273 9206 3273 9207
3274 9205 3276 9206 3279 9205 3283 9207
3284 9206 3288 9208 3292 9207 3297 9209
3300 9207 3303 9208 3303 9211
FLASH FLOOD...RADAR INDICATED
$$
GRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:42 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 8, 5:42 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 542 AM CDT Wed Jul 8 2020 .UPDATE... Updated for 12Z aviation discussion && .AVIATION... 12Z TAF discussion: Mostly MVFR conditions will continue through the morning as showers and thunderstorms increase from the west. While VFR ceilings will become dominant by afternoon and continue into the evening, periodic showers and thunderstorms will drop conditions to MVFR for brief periods. The convection will diminish after midnight as ceilings lower to MVFR./GG/ && .DISCUSSION... Today and Tonight: WV imagery this morning showing a more robust warm advection plume over the forecast area with a distinctive drop off in moisture to the west over south AR in proximity to the mid level shortwave. This forcing combined with the continued deep tropical moisture and limited heating will result in abundant convective development today. Already, convection has increased over the upper ArkLaMiss Delta region and will gradually expand later this morning as the wave moves east. Until this happens, locally heavy rainfall amounts may be seen over the upper Delta region as storms move repeatedly over the same areas. As the wave departs, ridging over the northwest Gulf of Mexico will bring about a more northwesterly flow regime tonight with the widespread tropical PWs finally beginning to dwindle./GG/ Thursday through Wednesday... A pattern change will be underway at the start of the forecast period tomorrow as a northwest flow regime becomes established across the Mississippi River Valley. This will occur as a stout ridge strengthens over the Desert Southwest and a mean downstream trough becomes entrenched and amplifies over the eastern CONUS with the trough axis extending down the spine of the Appalachian Mountains. A few showers and storms are likely to be ongoing tomorrow morning across northern portions of the area with additional development and increasing coverage expected through the morning and into the afternoon as the first of several perturbations embedded within the northwesterly flow drops into the area. Overnight hi-res CAM guidance differs on exact placement, but a northwest to southeast oriented band of showers and storms is expected roughly along and northeast of a line from Greenville to Jackson to Meridian. Cloud cover tomorrow will help keep temperatures in the upper 80s to low 90s across much of the area with the warmest temperatures over southwest portions of the area where highs could climb to around 93 degrees. Resulting heat index values will be near the 105 degree mark, but uncertainty regarding cloud cover and duration of higher values will preclude mention of heat stress in the HWO/graphics for now but a limited threat area may be warranted once trends become more clear. By Friday and into the weekend dangerous heat and the potential for vigorous MCS activity will become the primary focus of the forecast. As the Desert Southwest ridge strengthens, the eastern edge will gradually encroach on the region with rising heights and anomalously warm 850mb temperatures, the later of which will be in the 99th percentile for early to mid July. Resulting afternoon high temperatures will climb into the mid 90s, especially Saturday and Sunday. Convection could keep highs in check on Friday, especially over northeast portions of the area, but will still be in the low to mid 90s. A combination of wet conditions from nearly a week of widespread rainfall and deep low-level moisture extending to ~850mb will support stifling dew points in the upper 70s to near 80 even during peak heating. This combination of anomalous low-level moisture (925mb specific humidity values in the 95th percentile) and temperatures in the mid 90s will result in oppressive and dangerous heat index values of 106-110 degrees with higher values not out of the question depending on degree of heating and how much, if any, moistures mixes out. As such, have upgraded much of the area to an elevated threat for heat stress in the HWO/graphics. In addition to dangerous heat, there will also be potential for at least one, if not two, vigorous MCS(s) to impact portions of the area. The synoptic pattern featuring anomalously strong northwest flow and a stationary frontal boundary draped through the Middle Mississippi River Valley is synonymous with local MCS climatology. Both the GFS and ECMWF depict upstream MCS activity emanating out of the Central Plains and propagating towards the area during the Friday through Saturday evening timeframe as two shortwave troughs rotate around the southwest ridge. As is typical with summer MCSs, model guidance will continue to differ with timing and placement of these storm complexes as they will be dependent on upstream mesoscale boundaries and details that can't be resolved at both this timeframe and within the coarser resolution of global models. Regardless of placement and timing, the parameter space across the Lower Mississippi River Valley will be rather impressive with copious amounts of instability and downdraft CAPE combined with 30- 40kts of deep-layer vertical wind shear and steepening mid-level lapse rates of 7.5 C/km. Any MCS that is able to take advantage of this environment will be vigorous and as such will need to keep a close eye on the potential as the weekend nears. By early next work week, guidance is in fairly good agreement that the southwest ridge will flatten and expand across the southern CONUS. This will keep a continued threat for heat stress into next week as temperatures remain in the mid to potentially upper 90s. Furthermore, the expanding ridge will shunt any diurnally driven storms further east as well with PoPs gradually dropping off to slight chance and confined over far eastern Mississippi. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 86 73 91 74 / 74 42 59 17 Meridian 86 72 90 73 / 74 49 69 24 Vicksburg 87 76 92 77 / 73 32 30 7 Hattiesburg 88 73 93 74 / 73 30 32 12 Natchez 87 74 92 74 / 73 21 13 4 Greenville 86 74 91 76 / 89 50 63 17 Greenwood 86 74 91 75 / 85 54 71 22 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Jul 8, 4:40 AM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 440 AM CDT Wed Jul 8 2020 ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>028-034>036- 040>043-047>049-053-090945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada- Carroll-Montgomery-Washington-Humphreys-Holmes-Issaquena-Sharkey- Yazoo-Madison MS-Warren-Hinds-Rankin-Claiborne- 440 AM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Through this afternoon Localized flash flooding due to heavy rain is possible, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dangerous heat with maximum heat index values of 105 degrees or greater is possible Friday into next week. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. LAZ024-026-MSZ029>033-037>039-044>046-050>052-054>066-072>074- 090945- Catahoula-Concordia-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala- Winston-Noxubee-Leake-Neshoba-Kemper-Scott-Newton-Lauderdale- Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 440 AM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dangerous heat with maximum heat index values of 105 degrees or greater is possible Friday into next week. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 26 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jul 8, 6:04 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
604 AM CDT Wed Jul 8 2020
ARZ074-075-LAZ007-008-MSZ034-081145-
Chicot AR-Ashley AR-Morehouse LA-West Carroll LA-Washington MS-
604 AM CDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT CHICOT AND EASTERN ASHLEY
COUNTIES...NORTHEASTERN MOREHOUSE...NORTH CENTRAL WEST CARROLL
PARISHES IN NORTHEASTERN LOUISIANA AND WESTERN WASHINGTON COUNTIES
UNTIL 645 AM CDT...
At 604 AM CDT, Meteorologists were tracking a strong thunderstorm
near Parkdale, or near Wilmot, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Eudora and Chicot Junction around 625 AM CDT.
Avon and Wayside around 645 AM CDT.
Other locations impacted by this storm include Kilbourne and Bonita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3339 9160 3339 9146 3349 9146 3356 9135
3352 9135 3353 9133 3352 9132 3352 9125
3356 9124 3356 9123 3353 9122 3353 9106
3311 9098 3282 9178 3326 9181
TIME...MOT...LOC 1104Z 252DEG 32KT 3311 9148
GRGSpecial weather statement, Jul 8, 6:54 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
654 AM CDT Wed Jul 8 2020
ARZ075-LAZ009-MSZ019-034-035-040-041-081245-
Chicot AR-East Carroll LA-Washington MS-Sharkey MS-Humphreys MS-
Sunflower MS-Issaquena MS-
654 AM CDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHICOT COUNTY...
NORTHEASTERN EAST CARROLL PARISH...SOUTHERN SUNFLOWER...WASHINGTON...
NORTHWESTERN ISSAQUENA...NORTHWESTERN HUMPHREYS AND NORTHERN SHARKEY
COUNTIES UNTIL 745 AM CDT...
At 654 AM CDT, Meteorologists were tracking a strong thunderstorm
near Avon, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Hollandale and Estill around 715 AM CDT.
Darlove around 725 AM CDT.
Inverness and Isola around 745 AM CDT.
Other locations impacted by this storm include Arcola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3352 9047 3327 9045 3326 9044 3313 9043
3284 9128 3333 9117
TIME...MOT...LOC 1154Z 253DEG 26KT 3317 9105
GRGThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:04 AM CDT | Special Weather Statement | JAN | Ashley, Chicot | 41 min |
Nearby
Flash Flood Warnings in Louisiana, 2020Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.